“School of Physics”

Back to Papers Home
Back to Papers of School of Physics

Paper   IPM / P / 16753
School of Physics
  Title:   Dependence of percolation and flow properties of fracture networks on the morphology
  Author(s): 
1.  H. Hamzehpour
2.  S. Pazoki
3.  M. Khazaei
4.  M. Sahimi
  Status:   Published
  Journal: Physica A: Statistical Mechanics and its Applications
  Vol.:  584
  Year:  2021
  Pages:   126361
  Supported by:  IPM
  Abstract:
Extensive experimental data have provided evidence that rock fractures have finite widths, and that their length is typically distributed according to some probability distribution function (PDF). Almost all the past modeling and computer simulation of fluid flow through fracture networks assumed that the fractures’ width is vanishingly small, and their length is constant. Using extensive Monte Carlo simulation and a model in which the fractures have a finite width and their length follows a PDF, we study the effect of the PDF on the effective permeability, the mean porosity, the excluded volume (area), and the percolation threshold of the network. Five PDFs of the fractures’ lengths, namely, uniform, Gaussian, log-normal, exponential, and power law, are considered, and their effect on the aforementioned properties of the fracture networks is studied. If the distributions are narrow, their effect on the properties of the fracture network is not strong. The effect is, however, quite strong when the PDFs are broad, which is also what experimental data indicate. Both the mean porosity and effective permeability depend on the fracture density as power laws, with exponents that are nonuniversal and depend on the width of the PDF, in agreement with many sets of experimental data reported in the literature.

Download TeX format
back to top
Clients Logo
Clients Logo
Clients Logo
Clients Logo
Clients Logo
Clients Logo
Clients Logo
Clients Logo
scroll left or right